Repeated intraarticular injections of triamcinolone acetonide alter cartilage matrix metabolism measured by biomarkers in synovial fluid.
Although intraarticular (IA) corticosteroids are frequently used to treat joint disease, the effects of their repeated use on articular cartilage remains controversial. The aim of our study was to determine the effects of a clinically recommended dose of IA triamcinolone acetonide (TA), on synovial fluid (SF) biomarkers of cartilage metabolism. Ten adult horses, free of osteoarthritis (OA) in their radiocarpal joints, were studied. One radiocarpal joint of each horse was randomly chosen for treatment and the contralateral anatomically paired joint acted as the control. Aseptic arthrocentesis was performed weekly on both joints for 13 weeks. The initial results from the first 3 weeks of the experimental period established baseline untreated control marker levels for each joint, each being its own control. On weeks 3, 5, and 7, a sterile suspension of 12 mg of TA was injected into the treated joint and an equivalent volume of sterile saline solution (0.9%) was injected into the control joint. SF was immunoassayed for biomarkers of aggrecan turnover (CS 846 & KS), types I and II collagen cleavage (C1,2C) and type II collagen synthesis (CPII). In treated joints, there was a significant increase in CS 846, KS, C1,2C and CPII epitope concentrations following IA TA injections when compared to baseline levels. There was also a significant increase in C1,2C and CPII epitope concentrations in the contralateral control joints following IA TA injections in the treated joint. Significant differences were observed between treated and control joints for all markers except CPII. These findings indicate that TA alters articular cartilage and collagen metabolism in treated and, interestingly, also in control joints, suggesting a systemic effect of the drug. Though intuitively the observed findings would favor the hypothesis that long-term IA TA treatment changes joint metabolism and this may have detrimental effects; further studies would be necessary to confirm this.
J Orthop Res. 2005 May;23(3):602-10. Epub 2004 Dec 21.